Social choice theory without Pareto: The pivotal voter approach
AbstractThis paper extends the pivotal voter approach pioneered by Barberá [Barberá, S., 1980. Pivotal voters: A new proof of Arrow's Theorem. Economics Letters 6, 13-6; Barberá, S., 1983. Strategy-proofness and pivotal voters: A direct proof of the Gibbard-Satterthwaite Theorem. International Economic Review 24, 413-7] to all social welfare functions satisfying independence of irrelevant alternatives. Arrow's Theorem, Wilson's Theorem, and the Muller-Satterthwaite Theorem are all immediate corollaries of the main result. It is further shown that a vanishingly small fraction of pairs of alternatives can be affected in the group preference ordering by multiple individuals, which generalizes each of the above theorems.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Elsevier in its journal Mathematical Social Sciences.
Volume (Year): 58 (2009)
Issue (Month): 2 (September)
Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/505565
Social choice theory Preference aggregation theory Wilson's Theorem Arrow's Theorem Pivotal voters;
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Wilson, Robert, 1972. "Social choice theory without the Pareto Principle," Journal of Economic Theory, Elsevier, vol. 5(3), pages 478-486, December.
- Muller, Eitan & Satterthwaite, Mark A., 1977. "The equivalence of strong positive association and strategy-proofness," Journal of Economic Theory, Elsevier, vol. 14(2), pages 412-418, April.
- John Geanakoplos, 2005. "Three brief proofs of Arrow’s Impossibility Theorem," Economic Theory, Springer, vol. 26(1), pages 211-215, 07.
- Donald Campbell & Jerry Kelly, 2007. "Social welfare functions that satisfy Pareto, anonymity, and neutrality, but not independence of irrelevant alternatives," Social Choice and Welfare, Springer, vol. 29(1), pages 69-82, July.
- Gibbard, Allan, 1973. "Manipulation of Voting Schemes: A General Result," Econometrica, Econometric Society, vol. 41(4), pages 587-601, July.
- Islam, Jamal & Mohajan, Haradhan & Moolio, Pahlaj, 2009.
"Political Economy and Social Welfare with Voting Procedure,"
50671, University Library of Munich, Germany, revised 25 Sep 2009.
- Jamal Nazrul Islam & Haradhan Kumar Mohajan & Pahlaj Moolio, 2009. "Political Economy and Social Welfare with Voting Procedure," KASBIT Journal of Management & Social Science, Khadim Ali Shah Bukhari Institute of Technology (KASBIT), vol. 2, pages 42-66, December.
- Uuganbaatar Ninjbat, 2012. "Symmetry vs. complexity in proving the Muller-Satterthwaite theorem," Economics Bulletin, AccessEcon, vol. 32(2), pages 1434-1441.
- Mohajan, Haradhan, 2011. "Social welfare and social choice in different individuals’ preferences," MPRA Paper 50851, University Library of Munich, Germany, revised 19 Jun 2011.
- Susumu Cato & Yohei Sekiguchi, 2012. "A generalization of Campbell and Kelly’s trade-off theorem," Social Choice and Welfare, Springer, vol. 38(2), pages 237-246, February.
- Islam, Jamal & Mohajan, Haradhan & Moolio, Pahlaj, 2010. "Methods of voting system and manipulation of voting," MPRA Paper 50854, University Library of Munich, Germany, revised 06 May 2010.
- repec:ksb:journl:v:2:y:2009:i:1:p:42-66 is not listed on IDEAS
- Islam, Jamal & Mohajan, Haradhan & Moolio, Pahlaj, 2008.
"Preference of Social Choice in Mathematical Economics,"
50665, University Library of Munich, Germany, revised 20 Nov 2009.
- Jamal Nazrul Islam & Haradhan Kumar Mohajan & Pahlaj Moolio, 2009. "Preference of Social Choice in Mathematical Economics," Indus Journal of Management & Social Science (IJMSS), Department of Business Administration, vol. 3(1), pages 18-38, June.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wendy Shamier).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.